Minnesota, 2012

Hail and Damaging Winds in Minnesota, June 7, 2012

June 7, 2012 · NWS FGF · 4 events in 2 counties and zones

An area of surface low pressure formed near Bismarck, North Dakota, late in the afternoon of June 7th, with a cold front extending to its north and south. Temperatures warmed nicely ahead of the front, with afternoon temperatures across southeast North Dakota topping out around 90F with dew point values around 60F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure formed near Bismarck, North Dakota, late in the afternoon of June 7th, with a cold front extending to its north and south. Temperatures warmed nicely ahead of the front, with afternoon temperatures across southeast North Dakota topping out around 90F with dew point values around 60F. Thunderstorms formed in the warm sector across eastern North Dakota and portions of northwest Minnesota, some of them producing strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 2:34 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 7, 2:34 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
334 PM CDT THU JUN 7 2012

.SHORT TERM...
CONVECTIVE CHANCES CONTINUE TO BE THE MAIN FORECAST CHALLENGE.
WILL USE A MODEL BLEND FOR THIS PORTION OF THE FORECAST.

TONIGHT...THICKER CLOUDS HAVE THINNED OUT FOR MOST OF THE AREA
WITH TEMPS RISING ACCORDINGLY. THE SOUTHWEST/SOUTHERN FA HAS SEEN
VERY LITTLE CLOUD COVER AND TEMPS PUSHING 90F. MOST RAIN EARLY
THIS MORNING FELL OUT IN THE KDVL REGION BUT A THIN BAND DID
EXTEND OUT TO THE KGFK AREA. THIS RAIN HAS HELPED PUSH UP SFC DEW
POINTS VALUES WITH THE DAYTIME HEATING AND MANY LOCATIONS ARE
CURRENTLY RUNNING IN THE UPPER 50S TO LOWER 60S. WEAK SFC LOW
SHOWING UP SOUTH OF KBIS WITH A WARM FRONT EXTENDING OUT TO THE
WARMER AREA OF SOUTHEAST ND. SPC RECENTLY ISSUED A MESOSCALE
DISCUSSION REGARDING SEVERE POTENTIAL AROUND THE ABOVE MENTIONED
SFC BOUNDARIES. SPC MESOANALYSIS SHOWS GOOD SFC BASED CAPE IN THE
WARM SECTOR WITH CIN ERODING. HOWEVER LIKE YESTERDAY THE CENTRAL
DAKOTAS ARE RIGHT IN THE MID LEVEL RIDGE AXIS WHERE BULK SHEAR
VALUES ARE NIL. PRECIPITABLE WATER VALUES REMAIN AROUND 1.5 INCHES
OVER NORTH CENTRAL AND PORTIONS OF EAST CENTRAL ND. THEREFORE IF
ANY STORMS DO FLARE UP THEY WOULD BE VERY SLOW MOVERS AND COULD
DROP HEAVY AMOUNTS OF RAIN. THIS COULD ALSO KILL THE UPDRAFT ON
ANY STORMS AND LIMIT THEIR SEVERE DURATION BUT ALSO LEAVE OUTFLOW
BOUNDARIES WHICH COULD HELP INITIATE OTHER STORMS. SPC DOES
MENTION THE POSSIBILITY OF A WATCH FOR THIS AREA BY MID TO LATE
AFTERNOON WHICH MAY CLIP WESTERN PORTIONS OF THE FA. MORE TSTMS
ARE POSSIBLE IN THE LATE EVENING AND OVERNIGHT AS WELL AS THE
UPPER WAVE OVER EASTERN MT/EASTERN WY KICKS OUT INTO THE WESTERN
FA. NOT A STRONG LOW LEVEL JET TONIGHT BUT ENOUGH FORMS TO SUSTAIN
CONVECTION OVERNIGHT.

FRI-SUN...LOOKS LIKE BEST CHANCES FOR LINGERING CONVECTION WILL
SHIFT INTO THE NORTHEAST FA ON FRI. NOT SURE IT WILL LINGER ALL
DAY IN THE NORTHEAST BUT WILL KEEP SOME CHANCES THERE FOR NOW.
LOOKS VERY WARM AGAIN ON FRI WITH MOST LOCATIONS TOPPING OUT IN
THE MID 80S AGAIN. 700MB TEMPS CONTINUE TO WARM FRI NIGHT WITH
THE LOW LEVEL JET FOCUSING MORE INTO THE WESTERN DAKOTAS. CAPPING
WILL BE AN ISSUE ON SAT WITH MOST MODELS SHOWING 700MB TEMPS
WARMING TO +10 TO +14C OVER THE FA. 12Z GFS/12Z ECMWF REMAIN
SLOWER IN MOVING THE SFC LOW EAST BASICALLY KEEPING IT SOMEWHERE
OUT ALONG A LINE FROM KBIS-KMOT. 12Z NAM STILL IS QUICKER IN
SHOWING IT INTO EASTERN ND BY 00Z SUN. STUCK WITH THE SLOWER
SOLUTION AND KEPT MOST OF THE AREA DRY SAT. KEPT WITH THIS SLOWER
IDEA INTO SAT NIGHT/SUN AS WELL WHICH MEANS THAT MOST THE FA MAY
STAY DRY SAT NIGHT AS WELL. BEST CHANCES SHOULD STAY CLOSE TO THE
SFC LOW WHICH WOULD MAKE IT INTO THE KDVL REGION BY 12Z SUN. AS
THIS BOUNDARY MOVES THRU THE REST OF THE FA DURING THE DAY SUNDAY
IT WOULD BRING THE BEST CHANCES FOR PCPN THEN.

.LONG TERM (SUN NIGHT-THU)...
LONG WAVE TROUGH OVER THE WESTERN US AT THE BEGINNING OF THE PERIOD
WILL MOVE ACROSS THE NORTHERN PLAINS. LONG WAVE TROUGH REESTABLISHES
ITSELF OVER THE WESTERN US BY THU.

ECMWF HAS SHIFTED NORTH AND EAST OVER THE LAST FEW RUNS WHILE THE
GFS HAS SHIFTED SOUTH AND WEST. THE GEM WAS A COMPROMISE. WILL BLEND
THE GFS AND ECMWF.

SUN NIGHT POPS...INCREASED POPS NORTHWEST ZONES. WITH BLENDING OF
ECMWF AND GFS...HAVE SHIFTED PRECIPITATION A LITTLE FARTHER SOUTH
AND WEST FOR MON AND TUE.  FOR TUE NIGHT THROUGH WED KEPT YESTERDAYS
POPS AS MODEL SOLUTIONS DIVERGE.

LITTLE CHANGE TO TEMPS OVER THE PERIOD. BIGGEST CHANGE WAS INCREASED
HIGHS TEMPS THU A COUPLE DEGREES IN THE SOUTH.

&&

.AVIATION...
SCATTERED THUNDERSTORMS WERE DEVELOPING OVER SOUTHEAST ND AND ARE
EXPECTED TO MOVE NORTHEAST THIS EVENING. OTHERWISE DRIER AIR ALOFT
IS FORECAST TO MOVE IN ALOFT AFTER  MIDNIGHT FROM THE SOUTHWEST AND
COULD TRIGGER ANOTHER ROUND OF THUNDERSTORMS. EXPECTED VFR
CONDITIONS OVERNIGHT EXCEPT NEAR THUNDERSTORMS. WINDS EXPECTED TO
BECOME SOUTHWEST BY MID MORNING FRI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

GODON/HOPPES
Hazardous weather outlook, Jun 7, 4:59 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
559 AM CDT THU JUN 7 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
559 AM CDT THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS STRETCHING FROM THE DEVILS LAKE BASIN TO
WEST CENTRAL MINNESOTA THIS MORNING ARE NOT EXPECTED TO BECOME
SEVERE...BUT VERY SLOW MOVEMENT AND REDEVELOPMENT OVER THE SAME
AREAS COULD BRING RAINFALL TOTALS OF OVER 2 INCHES IN SOME
LOCATIONS.

MORE THUNDERSTORMS WILL DEVELOP TONIGHT AS A COLD FRONT PUSHES
INTO THE AREA FROM THE WEST. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT SOME ISOLATED STORMS PRODUCING HAIL AND STRONG
WINDS ARE NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL LINGER OVER THE LAKE OF THE WOODS
REGION INTO FRIDAY.

A MORE SIGNIFICANT STORM SYSTEM IS EXPECTED FOR THE WEEKEND AS A
TROUGH OF LOW PRESSURE MOVES FROM THE NORTHERN ROCKIES OUT INTO
THE PLAINS. THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE BY
SATURDAY AFTERNOON. HOWEVER...WARM TEMPERATURES IN THE MIDDLE OF
THE ATMOSPHERE WILL PREVENT THUNDERSTORMS FROM DEVELOPING FOR A
WHILE UNTIL LATE SATURDAY AFTERNOON AND EVENING. IT IS STILL VERY
UNCERTAIN EXACTLY WHERE STORMS WILL DEVELOP...BUT SOME SEVERE
WEATHER IS A POSSIBILITY BEGINNING SATURDAY AFTERNOON...WITH
ADDITIONAL THUNDERSTORMS DEVELOPING ALONG A COLD FRONT MOVING
THROUGH THE AREA ON SUNDAY. STAY TUNED FOR FURTHER UPDATES AS THE
SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

JR

In the hours before

Special weather statement, Jun 7, 3:23 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT THU JUN 7 2012

NDZ049-053-072230-
RANSOM ND-RICHLAND ND-
423 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND AND EASTERN
RANSOM COUNTIES UNTIL 530 PM CDT...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 12 MILES NORTHEAST OF MILNOR...OR 36 MILES WEST OF
WAHPETON...MOVING TO THE NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
VENLO AROUND 430 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4663 9737 4653 9704 4630 9728 4639 9751
TIME...MOT...LOC 2123Z 209DEG 10KT 4642 9733

HOPPES
Special weather statement, Jun 7, 4:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT THU JUN 7 2012

NDZ038-072315-
BARNES ND-
510 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARNES COUNTY UNTIL 615
PM CDT...

AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES SOUTH OF VALLEY CITY...MOVING TO THE NORTH AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM...
ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
VALLEY CITY AROUND 525 PM CDT.
BALD HILL DAM AROUND 540 PM CDT.
SIBLEY AND PILLSBURY AROUND 615 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKERS 290 AND 296 AROUND 525 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4723 9811 4724 9771 4672 9790 4676 9816
TIME...MOT...LOC 2210Z 190DEG 22KT 4684 9801

HOPPES
Special weather statement, Jun 7, 4:15 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
515 PM CDT THU JUN 7 2012

NDZ039-072315-
CASS ND-
515 PM CDT THU JUN 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASS COUNTY IN SOUTHEAST
NORTH DAKOTA UNTIL 615 PM CDT...

AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR CASSELTON...OR 17 MILES WEST OF FARGO...MOVING TO
THE NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.

THE STORM WILL BE NEAR...
PROSPER AROUND 520 PM CDT.
AMENIA AROUND 525 PM CDT.
ERIE AND ARTHUR AROUND 535 PM CDT.
GARDNER AROUND 545 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4723 9740 4723 9692 4682 9700 4686 9741
TIME...MOT...LOC 2215Z 191DEG 26KT 4694 9718

HOPPES
Local storm report, Jun 7, 4:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 NNW PROSPER           46.99N 97.04W
06/07/2012                   CASS               ND   TRAINED SPOTTER

            LARGE BRANCHES BROKEN DOWN AT FARMSTEAD. WIND DRIVEN HAIL
            CAUSED BRIEF WHITEOUT CONDITIONS. PEA TO DIME SIZED HAIL
            COVERED THE GROUND.

&&

GGUST
Local storm report, Jun 7, 4:39 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
539 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 NNW PROSPER           46.99N 97.04W
06/07/2012                   CASS               ND   TRAINED SPOTTER

            LARGE BRANCHES BROKEN DOWN AT FARMSTEAD. WIND DRIVEN HAIL
            CAUSED BRIEF WHITEOUT CONDITIONS. PEA TO DIME SIZED HAIL
            COVERED THE GROUND.

&&

GGUST
Local storm report, Jun 7, 5:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
616 PM CDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     ARGUSVILLE              47.05N 96.94W
06/07/2012                   CASS               ND   BROADCAST MEDIA

            SEMI TRACTOR AND TRAILER COMBINATION BLOWN OFF THE
            INTERSTATE NEAR THE ARGUSVILLE EXIT. TIME ESTIMATED FROM
            RADAR.

0600 PM     TSTM WND DMG     3 NNE GARDNER           47.18N 96.94W
06/07/2012                   CASS               ND   PUBLIC

            SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN A SHELTER
            BELT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 47 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Norman

When
June 7, 5:30 PM CST
Where
Norman County, 0.69 mi N of Hendrum
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.280, -96.820

Large tree limbs were broken down along with several smaller branches.

Hail, Norman

When
June 7, 5:30 PM CST
Where
Norman County, 0.69 mi N of Hendrum
Measured
0.88 in hail
Reported by
Public
Coordinates
47.280, -96.820

Numerous dime to nickel sized hail fell.

Hail, Norman

When
June 7, 5:50 PM CST
Where
Norman County, 3.56 mi ENE of Halstad
Measured
1 in hail
Reported by
Public
Coordinates
47.370, -96.760

A few large hailstones were accompanied by very strong winds and heavy rain.

Thunderstorm Wind, Polk

When
June 7, 6:50 PM CST
Where
Polk County, 4.84 mi N of East Grand Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.000, -97.020

Several large three to five inch diameter tree branches were broken off in a shelterbelt. One tree was also split by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378989, 378992, 378988, 378991.